Lake St. Clair, 2018

Marine Thunderstorm Winds in Lake St. Clair, May 4, 2018

May 4, 2018 · NWS DTX · 6 events in 2 counties and zones

Thunderstorms moving through Lake St. Clair produced winds in excess of 45 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Lake St. Clair produced winds in excess of 45 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 4, 9:32 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, May 4, 9:32 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1032 AM EDT Fri May 4 2018

.UPDATE...

Damaging winds this afternoon, particularly early this afternoon,
remain a concern with several factors coming into play. First,
there is a strengthening low level wind field along the sfc cold
front advancing into SW Lower Mi this morning. 2-4k ft winds are
forecast to increase to 45-55 knots by early afternoon per RAP/HRRR.
The latest KGRR VAD wind profile is supportive of this. Increasing
early May mixing depths will certainly support ample daytime mixing
of the stronger winds to the surface. There will also good post
frontal downward momentum transport (subsidence) in the wake of the
cold front, the strongest of which is forecast across the thumb
region this afternoon. Latest HRRR and ARW also indicate the
development of a line of showers preceding the cold front and
traversing Se Mi between 16Z and 18Z. Model soundings suggest
convective depths are unlikely to produce thunder. However, some
afternoon drying in the boundary layer will aid in convective
downdraft strength, making isolated bursts of damaging wind gusts
more probable. These factors combined with the strengthening winds
noted across SW Lower Mi have prompted the upgrade to a high wind
warning for peak wind gusts topping 58 MPH, primarily early this
afternoon (although the thumb region may see the stronger winds
persist a few hours longer).

&&

.PREV DISCUSSION...
Issued at 600 AM EDT Fri May 4 2018

AVIATION...

MVFR will improve to low VFR through the morning as boundary layer
mixing commences, aided by a strengthening southwest gradient. Wind
gusts will gradually increase in advance of an approaching cold
front which will sweep through the area 16-18z this aftn. Forcing
within the front itself appears sufficient to generate a brief burst
of high end wind gusts perhaps around 45 kts. Any showers along the
front will carry potential for higher gusts. Thunder remains
plausible, but diminishingly so, so mention has been removed from
the 12z forecast. In the wake of the front, westerly winds will gust
30 to 40+kts, highest from PTK and points north. Given the dynamic
nature of the system, uncertainty still exists regarding overall
wind evolution. Winds will diminish quickly with the loss of heating
this evening and skies clear as dry air filters in.

For DTW...Fropa and accompanying higher end wind potential timed to
be right around 18z. Westerly crosswind threshold of 26 kts
from 280 degrees should then be easily exceeded through the aftn.

DTW THRESHOLD PROBABILITIES...

* High for cigs aob 5kft

* Low for a tstorm in KDTW airspace

* High for exceeding crosswind thresholds from 280 degrees after about 17z

PREV DISCUSSION...
Issued at 355 AM EDT Fri May 4 2018

DISCUSSION...

Southeast Michigan firmly entrenched within the warm sector
environment early this morning, owing to a deepening pre-frontal
southwest flow tied to an increasingly dynamic system now lifting
into southern Wisconsin. This will yield a brief lull this morning,
as mid level forcing temporarily translates north and the
thermodynamic profile is characterized as weakly stable/capped. The
pronounced inbound height falls then expected lift the strengthening
surface low across northern lower MI today, effectively driving the
attendant cold front across SE Michigan early this afternoon. This
process occurs as a tremendous kinematic response emerges tied to
the mid level dynamics, prompted by favorable positioning within a
phased upper jet axis and an eventual slight negative tilt to the
height fall axis. This will establish a robust deep layer wind
field, marked by 40 to 50 knot winds reaching down into the 2-3k ft
level. Recent iterations of both the RAP and HRRR confirm the
potential high end magnitude to the low level wind field today, with
overall speeds noted to increase relative to earlier model guidance.
The cold frontal timing will allow for some degree of destabilization,
perhaps upwards of 1000 J/KG of MLCAPE across southern sections as
temperatures approach mid 70s. This will present a narrow window for
a low topped line of convection to emerge right along the cold
frontal interface, centered between 16-18z. This will provide the
first opportunity for strong to potentially damaging wind gusts,
given the underlying wind speed magnitude. Mixed signal yet across
the model spectrum on whether convection ultimately develops locally
or requires greater destabilization that is likely to occur
downstream across Ontario/Ohio.

The immediate post-frontal environment will be defined by a period
of strong isallobaric forcing in the presence of firm isentropic
descent and an established diurnal mixing component. A strong signal
of downward momentum transport within this environment certainly
points to the possibility of witnessing a higher end wind event,
perhaps encroaching on high wind warning criteria /in excess of 60
mph/. Plausible scenario remains that the strongest winds are
contained along any convective line, leaving short fused convective
warnings best suited to highlight a damaging wind gust threat as
opposed to upgrading to a high wind warning. Areas generally from the
M-59 corridor northward will be more favorably positioned to witness
gusts in excess of 50 mph outside of any convection this afternoon.

Winds will drop off rapidly this evening as the gradient relaxes and
overall descent eases upon the progressive exit of this system. Dry
and stable conditions will take hold tonight under lower amplitude
west-northwest flow. Window of cold air advection appears limited,
as mid level warming commences again overnight. This will cap the
nocturnal cooling potential, despite clear skies. Lows within the 45
to 50 degree range. This pattern will sustain benign conditions
through the first half of the weekend. A moderating resident airmass
will translate into above normal temperatures on Saturday. Latest
guidance suggests afternoon readings of mid to upper 70s, under
modest humidity.

A northern stream wave will undergo some amplification as it crosses
the northern great lakes during the latter half of the weekend. This
will ease an area of low pressure and attendant cold front across
the region on Sunday. Greater mid level forcing may focus along the
trailing elevated frontal zone, leaving the scale and location of
potential shower development uncertain at this stage. Forecast will
continue to simply highlight a chance for precipitation during the
daylight period. The combination of increasing clouds, potential
showers and a pronounced veering of flow to northerly with this
frontal passage will yield a noteworthy decrease in temperatures
/particularly north/ relative to Saturday. Potential for highs in the
thumb to remain in the 50s, given flow off the cold lake Huron
waters.

MARINE...

Gusty southwest winds will develop over the nearshore waters this
morning with gusts approaching gales before wind ramps up behind a
passing cold front early in the afternoon. Cold water will limit
wind gust potential over the open waters...but nearshore
zones...especially near the immediate shoreline are expected to see
a brief period of southwest near-gales transition to westerly gales
today. There is a low chance for thunderstorms to accompany the cold
front. Any storms will have the potential to produce severe wind
gusts up to 60 mph. Winds rapidly diminish tonight and remain light
until moderate northerly flow fills in behind a weak cold front on
Sunday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning until 6 PM EDT this evening for MIZ047>049-
     053>055-060>063-068>070-075-076-082-083.

Lake Huron...Gale Warning until 5 PM EDT this afternoon for LHZ421-422-441>443-
     462>464.

Lake St Clair...Gale Warning until 5 PM EDT this afternoon for LCZ460.

Michigan waters of Lake Erie...Gale Warning until 5 PM EDT this afternoon for LEZ444.

&&

UPDATE.......SC
AVIATION.....JVC
DISCUSSION...MR
MARINE.......JVC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 4, 3:20 AM EST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
420 AM EDT Fri May 4 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-050830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
420 AM EDT Fri May 4 2018

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A wind advisory is in effect through this evening. Refer to the
latest forecast or urgent weather message for detail.

There is the potential for thunderstorms along a cold front early
this afternoon, mainly between 11 am and 2 pm. Any thunderstorm that
develops will bring the potential for wind gusts in excess of 60
mph. Thunderstorms will track to the east at 45 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-050830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
420 AM EDT Fri May 4 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a low chance of thunderstorms during the early afternoon
hours. Any storm that develops will be capable of producing wind
gusts in excess of 50 knots. Thunderstorms will track to the east at
40 knots.

A gale warning is in effect for southern Lake Huron, lake St Clair
and the Michigan water of lake Erie this afternoon and evening. Refer
to latest statement or marine forecast for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Local storm report, May 4, 7:29 AM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
829 AM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       MIDLAND                 43.62N 84.23W
05/04/2018  M1.00 INCH       MIDLAND            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

1200 AM     HEAVY RAIN       MILFORD                 42.59N 83.60W
05/04/2018  M1.60 INCH       OAKLAND            MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       ANN ARBOR               42.28N 83.73W
05/04/2018  M1.30 INCH       WASHTENAW          MI   CO-OP OBSERVER

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       4 SSE LAKE ORION        42.73N 83.21W
05/04/2018  M1.67 INCH       OAKLAND            MI   COCORAHS

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       2 NW WATERFORD          42.68N 83.42W
05/04/2018  M1.50 INCH       OAKLAND            MI   COCORAHS

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       3 NW UTICA              42.66N 83.07W
05/04/2018  M1.11 INCH       MACOMB             MI   COCORAHS

            24 HOUR RAINFALL TOTAL

0700 AM     HEAVY RAIN       3 NNE UTICA             42.67N 83.01W
05/04/2018  M1.09 INCH       MACOMB             MI   COCORAHS

            24 HOUR RAINFALL TOTAL

&&

SP
Special weather statement, May 4, 9:41 AM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1041 AM EDT Fri May 4 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-041645-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw,
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell,
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
1041 AM EDT Fri May 4 2018

...High Winds Across All of Southeast Michigan...

Winds will begin ramping up through this morning and into the
afternoon ahead of a cold front. Southwest winds will increase to
around 20-30 mph late this afternoon with gusts to around 40 to
50 mph possible. Stronger west winds arrive in the afternoon with
gusts to around 55-65 mph. These afternoon winds will create
difficult driving conditions, especially for high profile vehicles
and scattered. Drivers are asked to exercise caution when driving
this afternoon. Public should secure light outdoor objects as
they will be blown around. Expect downed trees and scattered
power outages to occur from these high winds today.

AA
Local storm report, May 4, 9:44 AM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1044 AM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       MACOMB TOWNSHIP         42.67N 82.92W
05/04/2018  M1.48 INCH       MACOMB             MI   TRAINED SPOTTER

            36 HOUR RAINFALL TOTAL

&&

SP
Special weather statement, May 4, 11:28 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1228 PM EDT FRI MAY 4 2018

MIZ063-068>070-075-076-082-083-041730-
Livingston MI-Lenawee MI-Macomb MI-Monroe MI-Oakland MI-Washtenaw MI-
St. Clair MI-Wayne MI-
1228 PM EDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...WAYNE...LENAWEE...
SOUTHERN OAKLAND...SOUTHERN MACOMB...SOUTHEASTERN ST. CLAIR...
SOUTHEASTERN LIVINGSTON AND WASHTENAW COUNTIES UNTIL 130 PM EDT...

At 1228 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Milford to near Hillsdale. Movement was east at
65 mph.

Wind gusts in excess of 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Novi and West Bloomfield around 1235 PM EDT.
  Southfield, Pontiac, Royal Oak and Birmingham around 1245 PM EDT.
  Warren, Troy, Morenci and Rochester around 1250 PM EDT.
  Sterling Heights and Clinton around 1255 PM EDT.
  St. Clair Shores, Mount Clemens and Macomb Township around 100 PM
  EDT.
  New Baltimore and Ottawa Lake around 110 PM EDT.
  Algonac and Harsens Island around 115 PM EDT.
  Temperance, Marine City and Lambertville around 120 PM EDT.

Other locations impacted by these storms include Anchorville,
Franklin, Commerce, Stony Point, Auburn Hills, Samaria, Harper Woods,
Pleasant Ridge, Westland and Scofield.

LAT...LON 4195 8436 4207 8423 4207 8413 4216 8413
      4262 8360 4280 8248 4262 8251 4255 8258
      4256 8264 4250 8270 4254 8281 4236 8288
      4229 8309 4199 8313 4190 8325 4189 8331
      4172 8342 4171 8436
TIME...MOT...LOC 1628Z 261DEG 57KT 4258 8357 4162 8466

SC
Local storm report, May 4, 12:19 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
119 PM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     NON-TSTM WND DMG SAGINAW                 43.42N 83.95W
05/04/2018                   SAGINAW            MI   ASOS

            MEASURED 63 MPH WIND GUST

1235 PM     NON-TSTM WND DMG YPSILANTI               42.24N 83.62W
05/04/2018                   WASHTENAW          MI   ASOS

            MEASURED 59 MPH WIND GUST

1236 PM     NON-TSTM WND DMG ANN ARBOR               42.28N 83.73W
05/04/2018                   WASHTENAW          MI   ASOS

            MEASURED 54 MPH WIND GUST

1244 PM     NON-TSTM WND DMG PONTIAC                 42.65N 83.29W
05/04/2018                   OAKLAND            MI   ASOS

            MEASURED 58 MPH WIND GUST

1245 PM     NON-TSTM WND DMG 1 WNW SAGINAW           43.43N 83.96W
05/04/2018                   SAGINAW            MI   BROADCAST MEDIA

            TREE DOWN BLOCKING RD

1252 PM     NON-TSTM WND DMG FLINT                   43.02N 83.69W
05/04/2018                   GENESEE            MI   ASOS

            MEASURED 55 MPH WIND GUST

0100 PM     NON-TSTM WND DMG FLINT                   43.02N 83.69W
05/04/2018                   GENESEE            MI   911 CALL CENTER

            DOWNED TREES AND POWER LINES ACROSS THE COUNTY

0109 PM     NON-TSTM WND DMG ROMULUS                 42.22N 83.37W
05/04/2018                   WAYNE              MI   ASOS

            MEASURED 61 MPH WIND GUST AT DETROIT METRO AIRPORT

0109 PM     TSTM WND DMG     ROCHESTER               42.69N 83.12W
05/04/2018                   OAKLAND            MI   TRAINED SPOTTER

            MULTIPLE LARGE TREES DOWN

&&

SP

The radar

The Detroit radar (KDTX), 57 km away, was scanning. The volume nearest the first event began at 17:26 UTC.

Open the radar archive at this moment

Event by event

6 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
May 4, 12:25 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 0.69 mi S of Metropolitan Beach
Measured
48 kt (55 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.570, -82.800

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
May 4, 12:26 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 2 mi SSE of St Clair Shores
Measured
46 kt (53 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.443, -82.865

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
May 4, 12:27 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 3.16 mi NNW of Metropolitan Beach
Measured
46 kt (53 mph) measured gust
Reported by
ASOS
Coordinates
42.620, -82.830

Marine Thunderstorm Wind, Detroit River

When
May 4, 12:30 PM EST
Where
Detroit River forecast zone, 9.45 mi NE of Belle Isle
Measured
45 kt (52 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.360, -82.910

Marine Thunderstorm Wind, Detroit River

When
May 4, 12:35 PM EST
Where
Detroit River forecast zone, 2 mi SSW of Grosse Ile
Measured
43 kt (49 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.153, -83.185

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
May 4, 12:35 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 2.81 mi S of St Clair Shores
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.430, -82.870

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2018Every state in 2018This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744989, 744988, 744991, 745001, 744992, 745000.